Certainly none of the several recent reports have proven that estrogen, whether ingested by young women in the form of Oracon or by older women as conjugated estrogen, causes the development of endometrial adenocarcinoma. However, the occurrence of cancer has been demonstrated in laboratory animals after they had been given estrogen, and the increase of malignant endometrial changes in women with estrogen-secreting tumors is well documented. Further, the hormonal pathways that suggest a possible carcinogenic role for long-term, high-dose estrogens are being clarified. The continuing risk of taking Oracon and other sequential contraceptives has been eliminated by withdrawal of these products from the market, but how patients exposed to the contraceptives for several years were affected remains unknown. In contrast, it is predicted that the risk of adenocarcinoma from estrogen therapy for menopausal symptoms will increase for several years to come. Consequently, the authors would suggest that close attention be given to women with a history of Oracon usage. Further, the authors concur with recommendations that estrogen dosage be kept as low as possible, while still providing menopausal symptom relief, and that the length of time the estrogens are administered be considered judiciously.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of Reproductive Medicine for the Obstetrician and Gynecologist|
|State||Published - Dec 1 1977|
ASJC Scopus subject areas
- Reproductive Medicine
- Obstetrics and Gynecology